Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 11, 2021Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at May 11, 2021, 4:43 PM CDT for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 4:43 PM CDT (21:43 UTC)
Expired
May 11, 2021, 5:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS84 KBMX 112143
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT Tue May 11 2021
 
ALZ047-112215-
Lee AL-
443 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 515
PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beulah, or 10 miles northwest of Smiths, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3258 8507 3264 8525 3272 8520 3272 8512
      3269 8512 3266 8509 3265 8511 3263 8509
      3262 8509
TIME...MOT...LOC 2142Z 280DEG 7KT 3267 8518 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 11, 2:55 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 11, 2:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
255 PM CDT Tue May 11 2021

.SHORT TERM...
/Updated at 0128 PM CDT Tue May 11 2021/
Through Wednesday.

Surface front remains draped across the southern portions of
Central Alabama this afternoon, stretching from just south of
Demopolis northeastward to Auburn. Cooler and relatively drier air
remains north of the front, while warm and humid air is present
across southeastern counties. We'll be watching areas along the
I-85 corridor and southward later on this afternoon for a few
strong storms, as SBCAPE is around 2500 J/kg with 0-6km bulk shear
values around 30 knots. An outflow boundary is currently pushing
northeastward from southwest Alabama that will also contribute to
the strong storm possibility. Areas north of the front are
expected to see only stable light showers throughout the remainder
of the afternoon.

Another shortwave impulse will move across the southeast overnight
tonight, bringing widespread showers and embedded storms for a
majority of locations. Heaviest rain will remain across the
southern half of the state, with averages between one and two
inches expected, with locally higher amounts.

Showers and storms will eventually push southward as northerly
surface flow takes back over by Wednesday afternoon. A longwave
trough will then deepen over the eastern CONUS Wednesday night,
finally drying everyone out across much of the southeast.

56/GDG

.LONG TERM...
/Updated at 0221 PM CDT Tue May 11 2021/

Thursday through Monday.

Only a few lingering showers expected across the southeast counties
Thursday morning. The main upper trof axis will finally exit
Alabama Thursday night with drier and cooler air overspreading
the area Thursday night and into Friday. Lows Friday morning will
be in the middle to upper 40s for many areas with highs in the
70s. Rain free conditions Friday through Sunday with a gradual
warming trend as an upper ridge builds in from the west.
Increasing rain chances Monday over west Alabama as a weak upper
level disturbance approaches the Mississippi River.

58/rose

Previous long-term discussion:
/Updated at 425 AM CDT Tue May 11 2021/

Thursday through Monday.

An upper level trough slides through the Mid-MS Valley and will
finally help push the stalled frontal boundary further to the south
on Thursday. There could be some lingering showers in the
southeastern portions of Central AL early Thursday, but we should
see decreasing rain chances throughout the day.

Ridging builds in across the Gulf States Thursday night through
Friday as a broad surface high moves through the Central and
Northern Appalachians. This will lead to a drier air mass across our
area with synoptic subsidence, limiting any potential for rainfall
as we go into the weekend. Skies become mostly clear on Saturday as
a we start to see a rebound in afternoon high temperatures, with
highs in the 80s both Saturday and Sunday.

The ridge is expected to continue shifting eastward over the
weekend. By Sunday evening and Monday, the center of the low level
ridge is just off the Mid-Atlantic Coast, which will allow for a
deeper, southerly flow to develop across our area. This southerly
flow will help advect moisture off the Gulf. Model guidance suggests
a transition away from the zonal flow as a weak trough slides across
the Plains and another dips into the Western States. Quite a bit of
variance exists in the models on how this western trough pattern
evolves. For now, I'll slowly increase rain chances across the west
on Monday, but won't go any higher than 20-30% at this time.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Aviation impacts will be aplenty during the forecast period, with
low stratus, showers, and possibly TSRA at times. For the short-
term period, TSRA will be the hazard across the southern terminals
of TOI and MGM, as a large cluster of storms moves northeast out
of southwest Alabama. Expect amendments to mention TSRA this
afternoon, with gusty winds and rapid reductions in visibility.
Only SHRA are mentioned at the northern sites at this time, with
all sites expected to have IFR cigs overnight tonight through
Wednesday morning as widespread showers and possibly a storm move
into the area.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

56/GDG

&&

.FIRE WEATHER...

Cloudy and moist conditions through Wednesday night will result
in cooler than normal daytime temperatures and higher than normal
daytime RH values on Wednesday. A fast moving upper impulse will
bring widespread showers and thunderstorms to Central Alabama
tonight, with rainfall amounts averaging one-half to three-
quarters of an inch. A lingering cool front near the I-85
corridor on Wednesday will result in a chance of showers across
the southern counties Wednesday through Thursday morning. Drier
air will spread from north to south on Thursday as a high pressure
system moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  62  47  67  43 /  80  60  30  20   0
Anniston    57  64  49  67  47 /  80  70  30  20   0
Birmingham  57  66  52  68  48 /  80  50  20  20   0
Tuscaloosa  60  68  53  70  49 /  90  50  20  20   0
Calera      60  66  52  67  49 /  80  70  30  20   0
Auburn      63  69  52  64  49 /  80  80  50  30   0
Montgomery  65  73  56  69  50 /  80  80  40  30   0
Troy        65  75  54  67  48 /  80  80  50  30   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 11, 4:27 AM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
427 AM CDT Tue May 11 2021

ALZ011>015-017>050-121230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
427 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 11, 4:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT Tue May 11 2021

ALZ047-112215-
Lee AL-
443 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 515
PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beulah, or 10 miles northwest of Smiths, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3258 8507 3264 8525 3272 8520 3272 8512
      3269 8512 3266 8509 3265 8511 3263 8509
      3262 8509
TIME...MOT...LOC 2142Z 280DEG 7KT 3267 8518

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:28 PM CDTSpecial Weather StatementBMXRussell32 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.